Dangers of Cyclobenzaprine (Flexeril) Abuse

Cyclobenzaprine (Flexeril) Overview

Cyclobenzaprine is a potent muscle relaxant sold under the trade name Flexeril. It’s prescribed on a short-term basis to relieve pain and spasms related to injuries or musculoskeletal disorders. Since symptoms for acute conditions tend to be short-lived, Flexeril is typically recommended only for use over a period of up to two to three weeks with a maximum dosage of 30 mg per day.

Is Flexeril Safe?

When used as intended on a short-term basis and up to the maximum recommended dosage, Flexeril is safe and can provide needed relief to those suffering from musculoskeletal disorders or injury. However, misuse including long-term use, taking doses higher than prescribed, or mixing with other substances can lead to adverse side effects. Muscle relaxants including cyclobenzaprine are often abused chronically, accounting for over 12,000 emergency room visits according to the US Drug Enforcement Administration. In addition, it is unknown whether Flexeril is safe for those under 15 years of age.

Can You Overdose on Cyclobenzaprine?

Muscle relaxants like cyclobenzaprine have sedative properties which contribute to its risk of overdose. Though death is not likely as a result of Flexeril overdose, it is possible. Serious overdose is more common when it’s abused in conjunction with other substances such as alcohol, opiates, and benzodiazepines. This is because nervous system depressants like alcohol compound the effects of Flexeril, leading to a variety of potentially deadly symptoms.
Riverwalk Ranch offers an ideal treatment environment.

Get the help you need.
Contact us for a confidential consultation.

GET HELP

Signs and Symptoms of Cyclobenzaprine Overdose

Cyclobenzaprine overdose can be recognized by the following signs and symptoms:

  • Drowsiness
  • Tachycardia (Irregular heart rate)
  • Dizziness
  • Nausea and vomiting
  • Confusion
  • Slurred speech
  • Tremors
  • Hypertension (High blood pressure)
  • Chest pain
  • Agitation
  • Hallucinations
  • Seizures
  • Coma

What To Do In The Event of an Overdose

Since severe Flexeril overdose can be fatal, individuals should seek medical attention immediately for themselves or someone else they suspect of overdosing. Typically a physician or attending medical professional will begin cardiac monitoring to check for risk of serious overdose complications like tachycardia. The individual’s airway will be checked to ensure there is no respiratory distress. In some cases, gastric lavage (stomach pumping) is necessary to eliminate excess amounts of the drug from the body.

Risk Factors

Several risk factors can increase the risk of Flexeril overdose including frequency and amount of use, height and weight, gender, pre-existing conditions, and mixing of substances. Since metabolism slows down as we age, older people have a higher risk of overdose because of how long it takes for doses to be processed out of the body. People of smaller stature like women may also have a higher risk when taking smaller amounts. 

Pre-existing conditions may put users at higher risk of overdose, particularly disorders related to cardiac or respiratory functioning like heart disease. Polysubstance use is also a major risk factor for cyclobenzaprine overdose. The drug compounds the effects of substances like painkillers and alcohol, increasing the risk of overdose.

Cyclobenzaprine overdose dangers

Risk in the Elderly

Flexeril accumulates in the body leading to a higher plasma concentration in the body. This concentration is increased in elderly populations, which is why the drug is recommended for the elderly with an initial dose of just 5 mg. The elderly may also be more at risk for adverse side effects like hallucinations, confusion, and cardiac disruptions. As a result, this population has a higher risk of serious cyclobenzaprine overdose. Their use of the drug should be closely monitored by a physician on a case by case basis to prevent serious side effects.

Serotonin Syndrome

Serotonin syndrome occurs when a combination of medications causes an increased level of serotonin in your system. This is common when mixing cyclobenzaprine with drugs that act on serotonin such as antidepressants. Symptoms may begin within hours of mixing two such substances and may include: increased perspiration, diarrhea, shivering, agitation, increased heart rate, and loss of muscle control.

Worried about your substance use?
Call us for help

1-877-863-3869

Treatment for Cyclobenzaprine Abuse

Preventing cyclobenzaprine overdose begins with stemming abuse of the drug. Treatment for cyclobenzaprine abuse may include a medical detox to safely eliminate the drug from the body while treating effects of Cyclobenzaprine withdrawal. This may be performed in conjunction with comprehensive addiction treatment including one-on-one or group therapy to treat the psychological and sociological facets of addiction. Since abuse of Flexeril is more common with other drugs, inpatient treatment may be beneficial to address possible chemical dependence.
References:
  1. Prescribers’ Digital Reference. (n.d.). Cyclobenzaprine hydrochloride – Drug Summary.
  2. Drug Enforcement Administration—Diversion Control Division. (2019). Cyclobenzaprine.
  3. https://www.rxlist.com/flexeril-drug.htm#description
  4. Maxwell, Jane. (2015). Trends in the Abuse of Prescription Drugs.
  5. https://www.rxlist.com/flexeril-drug.htm#overdosage
  6. Chabria SB. Rhabdomyolysis: a manifestation of cyclobenzaprine toxicityJ Occup Med Toxicol. 2006 July; 1-16. 
  7. https://www.rxlist.com/flexeril-drug.htm#clinpharm
  8. S. Department of Health and Human Services; U.S. Food and Drug Administration (FDA)—FDA Approved Drug Products. (2013). FLEXERIL (CYCLOBENZAPRINE HCL) TABLETS.